Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

And it continues...the snowballing of side effects

Posted Jul 02 2013 12:00am
Sighhhhh.  You know how sometimes, it's just one thing after another?  That's how I'm feeling now.  When will it end?!  I don't even have time to write, in one post, all that's been going on.  I'm having to keep notes on what's happening, so I can blog about it later.  Guess I'll just keep plugging away and eventually I'll be caught up...

Upon discharge from the ER after the pinkie fiasco, I was given prescriptions for two antibiotics.  One to take by mouth for 10 days and one to take for 20 days.  After the mangling and abuse my pinkie had endured, I certainly needed to be on antibiotics!  I faithfully took them until gone.  The pinkie v-e-r-y s-l-o-w-l-y improved, yet had a long way to go, even after the antibiotic course.  But I was moving on and getting better.  Yay.

A few, maybe 2-3 weeks after finishing the antibiotics, I started having diarrhea.  I really didn't think much of it, just oh great, now I've got some sort of stomach bug.  No fever, just watery diarrhea.  I told my doctor, who prescribed Lomotil.  But after a whole week of it, my temperature did start to rise, and the diarrhea was getting more and more severe.  Every time I sat on the toilet, there it was.  Not wanting to go to the ER again, especially not prematurely and not just for nothing, I waited until the fever persisted for over 24 hours.  So by the time I arrived at the MDA ER, I was really sick.  Lifeless, dehydrated, not eating, weight loss, febrile, and having 8-10 watery stools per day.  This time, we drove to the MDA main campus, intentionally avoiding the hospital's ER at MDA's satellite campus.  I was taken in fairly quickly.

After obtaining my history (including that of my extended course of antibiotics a few weeks prior,) the ER doc thought I probably had an infection called C. diff.  I remember this from nursing school:  a nasty bacterial infection in the bowels by an organism called Clostridium difficile.  The doc ordered lots of stuff.  IV fluids, labs, abdominal x-rays, urine culture, blood cultures, and stool culture (stool culture being the only way to definitively diagnosis C. diff.)  I received potassium and magnesium since I was low on those, as a result of the prolonged diarrhea.  I received Flagyl, the treatment of choice for C. diff infection.  Since cultures take a few days, I was told that they were treating me with the assumption that that's what I had.  After reading more about C. diff, it all made perfect sense to me.

C. diff is sometimes referred to as a "superbug."  This means it's super nasty, spreading through hospitals, and difficult to get rid of.  It commonly occurs after prolonged broad-spectrum antibiotic use, and it especially likes people who are immunocompromised, such as chemo patients, and the elderly.  So there were my 2 risk factors:  recent antibiotic use, plus I'm on chemo.  Yep.

I was actually happy that it seemed to be such a clear cut diagnosis.  There was a known treatment for it:  Flagyl.  Ironically, the treatment is yet another antibiotic!  I went home to recover after a night in the ER.  The diarrhea eventually stopped (it took weeks to transition into a sort of normalcy of BMs.)  For a couple of weeks, my abdomen actually ached, and it was tender to the touch.  I was told this was from inflammation of the colon, as a result of the C. diff infection.  Wow!  This was some serious stuff.  Never had THAT before.

At my follow-up with my oncologist (well, her nurse practitioner,) I asked if the stool culture had come back.  She said, "It doesn't look like one was done."  I was like, "WHAT?!"  Nope, not done.  Trust me, I DID provide one.  Passed the ER nurse in the hall after doing so, and held it up.  Told her there it was, on the counter, once back in my room.  And again, pointed it out to her, on the counter, as I was being discharged from the ER.  Evidently, she never submitted it to the lab!  Why can't people do their jobs??  THE MOST important and conclusive test to diagnose C. diff, and I provided the sample and it didn't get sent.  UGGHH!  So frustrating.

Cancer > chemo > nails separating from nailbeds > pinkie infection > antibiotics > C. diff infection from antibiotic course.  Side effects from treatment, then side effects from treatment of those side effects.  Help me!

It's times like these that I find it really hard to accept that God is in control.  Of course I know this is truth, but we as humans don't always understand His ways, and we never will.  I also know that things could be much worse.  We never have to look far to see those less fortunate than ourselves.  I need to pray for more understanding and patience.
Post a comment
Write a comment: